Theophylline

Theophylline

POISONOUS SUBSTANCES Sulphur Dioxide Theophylline Allister Vale Allister Vale Sulphur dioxide is a colourless gas with a pungent, irritating odou...

66KB Sizes 0 Downloads 27 Views

POISONOUS SUBSTANCES

Sulphur Dioxide

Theophylline

Allister Vale

Allister Vale

Sulphur dioxide is a colourless gas with a pungent, irritating odour. It is used in the manufacture of sulphuric acid, and there is a risk of occupational exposure in paper mills, steel works and oil refineries. Combustion of fuels for heating and power generation results in environmental pollution with sulphur dioxide.

Theophylline poisoning may occur following deliberate overdose or may complicate therapeutic use. It is important to establish at an early stage the precise theophylline product involved, because many formulations are sustained-release. As a consequence, peak plasma concentrations of theophylline are often not attained until 6–12 hours after overdose and the onset of features is correspondingly delayed.

Mechanism of toxicity: the irritant effects of sulphur dioxide are thought to be caused by the rapidity with which it forms sulphurous acid on contact with the mucous membranes.

Mechanism of toxicity: nausea and vomiting, abdominal pain, diarrhoea and gastrointestinal haemorrhage result from a local effect of theophylline on the gut. Vomiting may also result from direct stimulation of the medullary vomiting centres by theophylline after absorption. Na+/K+-ATPase is activated by β2-receptor stimulation, and possibly by adenosine antagonism caused by increased ATP. The clinically important consequence is hypokalaemia, which is often severe and may be exacerbated in severe poisoning by theophyllineinduced inhibition of phosphodiesterase, which increases cellular cAMP. Gastrointestinal and renal potassium losses may contribute to the hypokalaemia. Sinus tachycardia and supraventricular and ventricular arrhythmias are mediated by both theophylline-induced hypokalaemia and catecholamine release. Hypotension is caused by a decrease in peripheral resistance. Metabolic acidosis may be found immediately following a seizure, but if it persists it is invariably caused by hypotension. Restlessness, hyper-reflexia, tremor and convulsions are caused by generalized CNS stimulation, whereas stimulation of the medullary respiratory centres results in hyperventilation and respiratory alkalosis. Rhabdomyolysis may follow repeated convulsions and

Clinical features Acute poisoning – exposure to sulphur dioxide causes lacrimation, rhinorrhoea, cough, increased bronchial secretions, bronchoconstriction and, in severe cases, pulmonary oedema and respiratory arrest. Corneal burns can follow eye exposure and liquefied sulphur dioxide can cause skin burns. Survivors of massive sulphur dioxide exposure have exhibited a chronic obstructive defect in serial pulmonary studies and bronchial hyperactivity. Chronic exposure – environmental pollution from sulphur dioxide results in increased mortality from cardiac and respiratory diseases in the exposed population. Peak rather than daily concentrations of sulphur dioxide provide the best correlation. Management: after removal of the casualty from exposure, the eyes and skin should be irrigated with copious amounts of water. Symptomatic and supportive measures should be instituted. Admission to hospital for observation is mandatory in severe cases, to ensure that delayed pulmonary oedema is treated effectively. If necessary, mechanical ventilation with positive end-expiratory pressure should be undertaken. The value of systemic corticosteroids is uncertain. ‹

Clinical features of theophylline poisoning • Nausea, vomiting, abdominal pain, diarrhoea, gastrointestinal haemorrhage • Hypokalaemia, hyperglycaemia, respiratory alkalosis, metabolic acidosis • Sinus tachycardia, supraventricular tachycardia, ventricular tachycardia, ventricular fibrillation • Hypotension, rhabdomyolysis, acute renal failure • Restlessness, irritability, headache, hyper-reflexia, tremor, convulsions, coma

FURTHER READING Sulfur Dioxide. Dang Prop Ind Mat Rep 1995; 15: 205–36. Expert Panel on Air Quality Standards, Department of the Environment. Sulphur Dioxide. London: HMSO, 1995.

MEDICINE

1

74

© 2003 The Medicine Publishing Company Ltd

POISONOUS SUBSTANCES

acute renal failure may ensue as a result of prolonged hypotension and/or rhabdomyolysis.

Thyroxine and Tri-iodothyronine

Clinical features: the features of severe theophylline poisoning are listed in Figure 1. The features observed do not correlate well with the measured plasma theophylline concentration in every patient. However, in most symptomatic patients theophylline concentrations are more than 25 mg/litre, and convulsions tend to occur in those with plasma concentrations of more than 50 mg/litre. Some patients remain free from neurological and cardiological complications, despite very high plasma theophylline concentrations. Convulsions, clinically significant arrhythmias, hypotension, hypokalaemia and metabolic acidosis are more likely to occur in acute severe intoxication than during chronic over-medication with theophylline, even when plasma theophylline concentrations are similar.

Allister Vale

Only a small percentage of patients who ingest even a substantial single overdose of thyroxine (T4) or tri-iodothyronine (T3) develop features of toxicity. However, chronic overdose in patients taking replacement therapy presents with the typical features of hyperthyroidism.

Management: activated charcoal, 50–100 g, reduces absorption of theophylline if given within 1 hour of overdose, and when given in multiple doses (e.g. 12.5 g/hour) increases elimination significantly. Administration of activated charcoal may be difficult in severely poisoned patients because of intractable vomiting, though this can usually be controlled by ondansetron, 8 mg i.v. Hypokalaemia – in acute overdose, serum potassium concentration should be measured on admission and monitored regularly for as long as the patient remains symptomatic. Potassium, 40–60 mmol in 1 hour appropriately diluted in infusion fluid, should be given to those with severe hypokalaemia. Patients given substantial doses of potassium may develop significant hyperkalaemia during recovery. Tachyarrhythmias – non-selective β-blockers (e.g. propranolol, 1–5 mg by slow i.v. injection) may be used to treat tachyarrhythmias caused by theophylline poisoning and to reverse hypokalaemia. However, the possibility of exacerbation of pre-existing obstructive pulmonary disease often precludes the use of such drugs. Gastrointestinal haemorrhage – a proton pump inhibitor should be given if theophylline-induced peptic ulceration occurs. Rarely, gastrointestinal haemorrhage may be sufficiently great to require blood transfusion. Convulsions are usually short-lived and should be treated with diazepam, 10 mg i.v. repeated as necessary. If convulsions persist, mechanical ventilation should be instituted and an anticonvulsant such as phenytoin administered intravenously. ‹

Clinical features: symptoms may develop within a few hours of T3 ingestion, but are not usually maximal for 3–6 days after T4 ingestion. Features tend to resolve in about the same time as they take to develop. Palpitations, tremor, anxiety, irritability, hyperactivity, fever, tachycardia and insomnia are most common. Atrial fibrillation, sweating and loose stools are rare. Convulsions have been reported in one child. Management: activated charcoal may be considered in patients who present within 1 hour of a substantial overdose. Serum T4 and T3 concentrations (not thyroid-stimulating hormone) should be measured (though not urgently) in blood taken 6–12 hours after ingestion; a normal result excludes the possibility of delayed toxicity. Patients in whom the hormone concentrations are high should be observed for evidence of toxicity; if this develops, they should be given propranolol, 40 mg t.d.s. for 5 days. There are no long-term complications of acute overdose. Chronic overdose is managed by reducing the prescribed dose and, if necessary, giving propranolol. ‹

FURTHER READING Minton N A, Henry J A. Acute and Chronic Human Toxicity of Theophylline. Hum Exp Toxicol 1996; 15: 471–81. Shannon M. Life-threatening Events after Theophylline Overdose – a 10-year Prospective Analysis. Arch Intern Med 1999; 159: 989–94. Witkowski A A, Meert K L, Sarnaik A P. Management of Theophylline Poisoning in Children. Int Pediatr 1998; 13: 98–101.

MEDICINE

FURTHER READING Hack J B, Leviss J A, Nelson L S et al. Severe Symptoms following Massive Intentional L-thyroxine Ingestion. Vet Hum Toxicol 1999; 41: 323–6. Shilo L, Kovatz S, Hadari R et al. Massive Thyroid Hormone Overdose: Kinetics, Clinical Manifestations and Management. Isr Med Assoc J 2002; 4: 298–9.

75

© 2003 The Medicine Publishing Company Ltd